Overdose alert issued in Waterloo Region; emergency crews respond to 28 in 3 days

image.jpg

Officials in Waterloo Region have issued an overdose alert after emergency crews responded to 28 suspected overdoses over the past three days.

The Waterloo Region Integrated Drugs Strategy (WRIDS) tweeted the alert on Friday afternoon, warning of "several variations of coloured fentanyl" in the area.

"These batches are dangerous and may be stronger and/or contain substances that cause unexpected adverse reactions," an update on the WRIDS website said.

Overdose Alert in #WaterlooRegion

There are reports of several variations of coloured fentanyl causing an increased risk of overdose.

Frontline workers are reporting heavy sedation and naloxone being required for most ODs.

See full alert: https://t.co/YNm006JheU

— WRIDS (@DrugStrategyWR) December 3, 2021

The update said emergency services responded to 28 suspected overdoses between Nov. 30 and Dec. 2. Staff at the Kitchener consumption and treatment services (CTS) site also reported responding to 14 suspected overdoses within that time frame.

Officials said front-line workers have seen an increase in green, blue, red, purple and "multi-coloured" fentanyl, often causing heavy sedation and needing a naloxone response.

WRIDS encouraged people visit the Kitchener CTS site at 150 Duke St. West, which operates daily from 9 a.m. to 9 p.m.

If someone is overdosing, WRIDS suggests:

  • Calling 911
  • Administering naloxone if an opioid overdose is suspected
  • Do not give stimulants (such as crystal meth) as it can make the overdose worse
  • Assisting the victim until paramedics arrive
  • Travelling with the victim to the hospital

Naloxone kits can be picked up for free at various locations across Waterloo Region. Information can be found on public health's website or calling 519-575-4400.

Join Now!

Get the latest information right into your inbox.